Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 157, NWS Dodge City, KS

June 11, 2019Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2019, 7:26 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2019, 7:26 PM CDT (00:26 UTC)
Expired
Jun 11, 2019, 8:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KDDC 120026
SVRDDC
KSC145-185-120115-
/O.NEW.KDDC.SV.W.0157.190612T0026Z-190612T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
726 PM CDT Tue Jun 11 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pawnee County in south central Kansas...
  North central Stafford County in south central Kansas...

* Until 815 PM CDT.

* At 725 PM CDT, a severe thunderstorm was located near Pawnee Rock,
  or 9 miles east of Ash Valley, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Pawnee and north central Stafford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9865 3824 9908 3835 9909 3835 9903
      3826 9903 3826 9864
TIME...MOT...LOC 0025Z 274DEG 21KT 3832 9904 

HAIL...1.75IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
243 
WWUS53 KDDC 120045
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
745 PM CDT Tue Jun 11 2019

KSC145-120054-
/O.CAN.KDDC.SV.W.0157.000000T0000Z-190612T0115Z/
Pawnee KS-
745 PM CDT Tue Jun 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3821 9865 3823 9891 3826 9891 3826 9864
TIME...MOT...LOC 0044Z 272DEG 43KT 3826 9876 

$$

KSC185-120115-
/O.CON.KDDC.SV.W.0157.000000T0000Z-190612T0115Z/
Stafford KS-
745 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL STAFFORD COUNTY...

At 744 PM CDT, a severe thunderstorm was located near Seward, moving
east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9865 3823 9891 3826 9891 3826 9864
TIME...MOT...LOC 0044Z 272DEG 43KT 3826 9876 

HAIL...1.75IN
WIND...60MPH
 
$$

GERARD
452 
WWUS53 KDDC 120106
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
806 PM CDT Tue Jun 11 2019

KSC185-120116-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-190612T0115Z/
Stafford KS-
806 PM CDT Tue Jun 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STAFFORD COUNTY
WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3821 9865 3823 9891 3826 9891 3826 9864
TIME...MOT...LOC 0106Z 274DEG 21KT 3825 9861 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:32 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 11, 5:32 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 PM CDT Tue Jun 11 2019

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Jun 11 2019

Primary shortwave and attendant cold front were in Nebraska at
midday, both of which will approach SW Kansas this afternoon and
evening as NW flow aloft increases. Initial prefrontal trough and
associated wind shift in NW Kansas will sink southward through
this afternoon and evening. Convergence along this boundary will
encourage isolated convection to form primarily south and east of
Dodge City after 3 pm. Limited moisture return is underway, with
S/SE winds gusting 30-35 mph at times. The dewpoint at the office
has climbed back to near 50, with surface analysis showing a narrow
plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This
modest moisture is forecasted by NAM to develop a narrow axis of
1000-2000 J/kg CAPE along the boundary into south central Kansas by
7 pm. If moisture and instability are sufficient to overcome capping
and create updrafts, then shear is available to organize some
rotating updrafts and high- based supercells. Large hail is the
primary risk from any convection through this evening.

A northerly wind shift will accompany the trough/cold front
passage through this evening, with some modest gusts near 30 mph,
before light N/NW winds prevail overnight. Mid level clouds
through evening will clear overnight, as subsidence behind the
exiting shortwave arrives. With a clear sky by sunrise Wednesday
and weak cool/dry advection, morning lows will be below normal
again, in the lower to mid 50s.

Wednesday will be dry and stable, under strong NW flow aloft. With
sunshine allowing efficient mixing, N/NW winds will be elevated
daylight Wednesday, gusting 25-35 mph. Cool/dry advection will
keep temperatures pleasant, mostly mid 70s, about 10 degrees below
normal for June.

Models indicate increasing clouds amid warm air advection
Wednesday night into Thursday morning. Light and variable winds
Wednesday evening will trend light south by sunrise, allowing
moisture and instability to begin returning aloft. With models
hinting at elevated convection, included modest pops across the
SW zones toward sunrise Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM CDT Tue Jun 11 2019

There will be at least a chance of thunderstorms, at least
somewhere in SW Kansas, every day through the long term. This is
not to say it will rain for six days. But model guidance continues
to depict NW flow aloft on Thursday, and then generally
westerly/zonal Friday through the weekend. This flow will be
energetic with numerous small, hard-to-time perturbations or
shortwaves. None of these shortwaves appear strong or obvious,
as such model agreement on timing and/or placement is poor, but
have high confidence on their existence. These shortwaves will
interact daily with improved moisture and instability to generate
occasional scattered convection through the weekend. Isolated to
scattered pops are broadbrushed in the grids throughout the long
term. Nailing down placement and convective coverage will be
largely futile more than about a day in advance, as mesoscale
influences and impacts from the previous day's convection will be
instrumental. Certainly, several MCSs and periods of heavy rain
are possible through the weekend.

In the shorter term, south winds will increase on
Thursday, with moisture and instability increasing. Models do
display consistency with an instability axis along the CO/KS
border by late day, along the developing lee trough/dryline. So at
least initial convection should be favored in the western zones
Thursday. Models display a dramatic increase in instability on
Friday, with NAM leading the pack forecasting CAPE upwards of
5000 J/kg. As flow aloft becomes zonal, will be looking for a
convective trigger carefully for Friday. The lee trough/dryline
will sharpen Friday PM, and several models indicate initiation
along this boundary. All models show strong warming on Friday, in
response to the zonal flow and enhanced lee troughing, with
afternoon temperatures in the upper 80s and lower 90s. This
additional heat will add to the potential thunderstorm engine on
Friday, and possibly MCS generation somewhere in western Kansas.
Details will emerge with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM CDT Tue Jun 11 2019

Isolated/widely scattered thunderstorms will be possible at the
beginning of this period generally along and east of the Highway
283/183 corridor. Some of the short term convective allowing
models also show a cluster of showers and isolated thunderstorms
moving out of southeast Wyoming late this afternoon and across
southwest Kansas through the 04z-07z time frame. Due to the
isolated nature of the storms, will hold off on any VCTS wording
in the area TAFs at this time but will update if it becomes
necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  75  51  73 /  20   0  10  20
GCK  53  75  50  76 /  10   0  10  10
EHA  53  76  52  81 /   0   0  20  30
LBL  55  76  51  75 /  10   0  20  30
HYS  55  72  49  75 /  20   0   0   0
P28  57  78  52  74 /  50   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Jun 11, 5:05 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CDT Tue Jun 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-121015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated severe thunderstorms with hail up to tennis ball size
and winds to 70 mph are possible between 5 and 9 pm, mainly along
and east of a line from Larned to Bucklin to Ashland.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms with large hail are possible Friday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 11, 6:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Tue Jun 11 2019

KSZ046-065-120030-
Rush KS-Pawnee KS-
637 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND SOUTH CENTRAL RUSH
COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Nekoma, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, Garfield, Ash Valley, Sanford and Frizell.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3805 9923 3833 9954 3846 9944 3824 9898
TIME...MOT...LOC 2337Z 304DEG 19KT 3834 9942

GERARD
Local storm report, Jun 11, 6:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             9 NW KINSLEY            38.01N 99.52W
06/11/2019  E0.70 INCH       EDWARDS            KS   PUBLIC

&&

MR
Local storm report, Jun 11, 6:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 NNW KINSLEY           37.99N 99.44W
06/11/2019  E1.25 INCH       EDWARDS            KS   TRAINED SPOTTER

            SPOTTER REPORT OF HALF DOLLAR SIZE HAIL 5
            MILES NORTH NORTHWEST OF KINSLEY.

&&

RML
Local storm report, Jun 11, 7:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             4 NNW KINSLEY           37.97N 99.45W
06/11/2019  E1.25 INCH       EDWARDS            KS   TRAINED SPOTTER

            SPOTTER REPORT OF HALF DOLLAR SIZE HAIL 4
            MILES NORTH NORTHWEST OF KINSLEY.

&&

RML
Local storm report, Jun 11, 7:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             6 SW GARFIELD           38.01N 99.31W
06/11/2019  E1.50 INCH       PAWNEE             KS   OTHER FEDERAL

            NOAA EMPLOYEE REPORTED PING PONG SIZE HAIL
            AT HWY 183/56.

&&

RML
Local storm report, Jun 11, 7:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 NNW KINSLEY           37.95N 99.43W
06/11/2019  E1.75 INCH       EDWARDS            KS   TRAINED SPOTTER

            SPOTTER REPORT OF GOLF BALL SIZE HAIL 1 MILE
            NORTHWEST OF KINSLEY.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee42 min
Jun 11, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt46 min
Jun 11, 7:50 PM CDTSpecial Weather StatementDDCKiowa40 min
Jun 11, 8:01 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford25 min
Jun 11, 8:12 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt43 min
Jun 11, 8:39 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa54 min
Jun 11, 8:47 PM CDTSpecial Weather StatementDDCComanche43 min
Jun 11, 9:15 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.